Kentucky, 2015

Dense Fog in Kentucky, March 10 to 11, 2015

March 10 to 11, 2015 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less across parts of northwest Kentucky. The most persistent dense fog was generally along and north of a line from Marion to Calhoun, including the Henderson and Owensboro areas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less across parts of northwest Kentucky. The most persistent dense fog was generally along and north of a line from Marion to Calhoun, including the Henderson and Owensboro areas. Weak high pressure was responsible for light winds. The light winds, combined with saturated ground from snowmelt and heavy rain, set the stage for dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 10, 8:21 PM CST, 39 minutes earlier.

Area forecast discussion, Mar 10, 8:21 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
921 PM CDT TUE MAR 10 2015

.UPDATE...
ISSUED AT 921 PM CDT TUE MAR 10 2015

GOING TO GO AHEAD AND EXPAND OUR DENSE FOG ADVISORY WESTWARD TO
BETTER MATCH UP WITH THE NEIGHBORS WITH FOG DEVELOPING ACROSS
MORE OF SOUTHERN ILLINOIS.

UPDATE ISSUED AT 809 PM CDT TUE MAR 10 2015

PATCHY DENSE FOG IS DEVELOPING ACROSS PORTIONS OF SOUTHEAST
ILLINOIS, SOUTHWEST ILLINOIS AND AREAS OF NORTHWEST KENTUCKY ALONG
THE OHIO RIVER. EXPECT THIS TREND TO CONTINUE ACROSS THESE AREAS
OVERNIGHT, AND WILL BE ISSUING A DENSE FOG ADVISORY FOR THESE
AREAS THROUGH 14Z.

UPDATE ISSUED AT 646 PM CDT TUE MAR 10 2015

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 00Z TAF ISSUANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1255 PM CDT TUE MAR 10 2015

RADAR MOSAICS SHOW WIDESPREAD RAIN RAPIDLY LEAVING THE AREA THIS
AFTERNOON...LEAVING BEHIND SOME AREAS OF DRIZZLE...AS A SFC LOW
MOVES NEWD AWAY FROM THE PAH FORECAST AREA. THERE WILL BE A SMALL
CHANCE OF MEASURABLE RAINFALL OVER PARTS OF THE PENNYRILE REGION
OF KY TONIGHT...WITH PATCHY FOG POSSIBLE ABOUT ANYWHERE.

OTHERWISE...SKIES ARE EXPECTED TO GO MOSTLY CLEAR FOR MUCH OF
WED. UNDER WEAK FLOW ALOFT...AND HIGH PRESSURE AT THE SFC...WEAK
SFC WINDS WILL START OUT NRLY...VEERING TO ERLY BY THU. MEANWHILE...
ON THU THERE WILL BE RAMP-UP OF POPS AND CLOUD COVER AS ANOTHER
LOW PRESSURE SYSTEM EJECTS FROM A PERSISTENT SWRN CONUS LONGWAVE
MID/UPPER TROF...AND HEADS UP THE MS RIVER VALLEY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 300 PM CDT TUE MAR 10 2015

THURSDAY NIGHT THROUGH FRIDAY NIGHT...

RAIN WILL BE WIDESPREAD ACROSS THE QUAD STATE AREA THURSDAY NIGHT
THROUGH FRIDAY EVENING. THIS IS IN RESPONSE TO DEEP SOUTHERLY FLOW
THAT WILL RESULT IN STRONG MOISTURE TRANSPORT INTO THE LOWER OHIO
VALLEY AHEAD OF A CLOSED UPPER LOW OVER THE SOUTHERN PLAINS.
PRECIPITABLE WATER VALUES ARE PROGGED TO RISE TO AROUND 1.5 INCHES
WHICH IS QUITE ANOMALOUS FOR EARLY-MID MARCH. ALSO...THE K INDEX
RISES INTO THE LOWER TO MID 30S...ANOTHER INDICATOR OF HEAVY RAIN
POTENTIAL. RAIN MAY BE LOCALLY HEAVY AT TIMES. MODEL SOUNDINGS
SUGGEST SLIGHT ELEVATED INSTABILITY COULD BE PRESENT WITHIN THE
RAIN...ESPECIALLY ON THE BACK EDGE FRIDAY AFTERNOON/EVENING...BUT IT
LOOKS LIKE PREDOMINANTLY A RAIN EVENT WITH EMBEDDED HEAVIER SHOWERS.
TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES APPEAR LIKELY FROM THIS
SYSTEM WITH ISOLATED HIGHER AMOUNTS...WHICH COULD CAUSE LOCAL FLOOD
CONCERNS.

SATURDAY...

UPPER LOW WEAKENS AS IT LIFTS NORTHEAST AS A STRONG SEPARATE
SHORTWAVE MOVES SOUTHEAST ACROSS THE GREAT LAKES. THERE COULD BE
SOME RESIDUAL SPOTTY LIGHT SHOWERS ON SATURDAY...BUT THE BRUNT OF
THE RAIN WILL BE OVER. ALL PRECIPITATION WILL EXIT THE QUAD STATE
AREA SATURDAY NIGHT. AFTERNOON TEMPERATURES SHOULD BE QUITE MILD IN
THE UPPER 50S AND 60S.

SUNDAY THROUGH TUESDAY...

RIDGING BUILDS IN ALOFT ALONG WITH HIGH PRESSURE AT THE SURFACE.
THIS WILL KEEP WEATHER CONDITIONS DRY SUNDAY AND MONDAY. IT MAY BE A
BIT COOLER SUNDAY AFTERNOON...BUT STILL IN THE 50S TO LOWER 60S...
WITH HIGHS MONDAY AFTERNOON BACK IN THE 60S ACROSS MUCH OF THE
REGION. ON TUESDAY...CONTINUED DRY BUT COOLER WEATHER IS EXPECTED AS
A COOL FRONT PASSES THROUGH OUR AREA...AND AS ANOTHER SOUTHERN U.S.
SYSTEM KEEPS MOISTURE SOUTH AND WEST OF THE LOWER OHIO VALLEY.

&&

.AVIATION...
ISSUED AT 646 PM CDT TUE MAR 10 2015

A SURFACE LOW PASSED NORTHEAST THROUGH THE REGION THIS
AFTERNOON...AND IN ITS WAKE THE PRESSURE GRADIENT IS VERY FLAT.
THEREFORE...WINDS WILL BE LIGHT THROUGH THE PERIOD...AND THE
IFR/LIFR CONDITIONS ARE LIKELY TO LINGER OVER ALL SITES THROUGH
THE NIGHT. SOME GUIDANCE EVEN HINTS AT VLIFR CONDITIONS...AND WILL
NOT BE SURPRISED IF THEY DEVELOP. LOOKS LIKE IT SHOULD MIX OUT IN
THE LATE MORNING OR EARLY AFTERNOON HOURS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT WEDNESDAY FOR ILZ075>078-
     080>087.

MO...NONE.
IN...DENSE FOG ADVISORY UNTIL 9 AM CDT WEDNESDAY FOR INZ081-082-
     085>088.

KY...DENSE FOG ADVISORY UNTIL 9 AM CDT WEDNESDAY FOR KYZ014-018-019.

&&

UPDATE...RST
SHORT TERM...DB
LONG TERM...TWF
AVIATION...DRS
Hazardous weather outlook, Mar 10, 2:21 PM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT TUE MAR 10 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
321 PM CDT TUE MAR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MINOR TO MODERATE FLOODING OF AREA RIVERS IS ONGOING...OR FORECAST
TO OCCUR LATER THIS WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SECOND LOW PRESSURE SYSTEM IS EXPECTED TO DROP AN ADDITIONAL ONE
TO TWO INCHES OF RAIN ON MUCH OF THE REGION THURSDAY AFTERNOON THROUGH
FRIDAY NIGHT. THE IMPACT OF THIS SYSTEM MAY BE SOMEWHAT MORE
SIGNIFICANT...AND SOME FLOODING ISSUES MAY RESULT GIVEN THE SATURATED
GROUND FROM RECENT SNOW MELT AND HEAVY RAINS.

MINOR TO MODERATE FLOODING OF AREA RIVERS IS ONGOING...OR FORECAST
TO OCCUR LATER THIS WEEK. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS AND FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF FLOODING
WOULD BE APPRECIATED.

JP/RJP/TWF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Crittenden

When
March 10, 9:00 PM CST to March 11, 4:00 AM CST
Where
Crittenden forecast zone
Reported by
AWOS
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Dense Fog, McLean

When
March 10, 9:00 PM CST to March 11, 4:00 AM CST
Where
McLean forecast zone
Reported by
AWOS
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Dense Fog, Webster

When
March 10, 9:00 PM CST to March 11, 4:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Dense Fog, Union

When
March 10, 9:00 PM CST to March 11, 4:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Dense Fog, Daviess

When
March 10, 9:00 PM CST to March 11, 4:00 AM CST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Dense Fog, Henderson

When
March 10, 9:00 PM CST to March 11, 4:00 AM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563440, 563441, 563442, 563444, 563445, 563446.